Alcohol helps but I obviously need a new diet.
Jun 29, 2010
I'm 29yo male and all of this is still very new to me. So if I ask anything that may seem ridiculous, I do apologize.
Since I tested positive last year, I started drinking booze a lot. I want to quit but my mind doesn't feel stable when I'm sober knowing I have HIV. I panic A LOT. When I drink I feel joy and understand that having HIV is not the end of the world. I need to quit. I also smoke a lot which is also very hard to stop.
I tested positive the first week of infection and had flu like symptoms. Shortly a month later my cd4 was 351. I was told that I have to take medication which was very very scary. Now about 6 months later, my cd4 is 429 and my vl is 220 instead of 200,000. My doc tells me that It'll be undetectable soon and my cd4 should go up higher. I'm on Travada, Reyataz and Norvir. I never miss a dose and always eat a large dinner before taking them.
Since I started, I've gained 30 lb. I went from 160 to close to 185-90. All the fat is going towards my belly, thighs, face and butt. The same as it does when other guys in my family gain weight. I'm afraid to lose weight because I feel more wholesome and don't look like I'm sick and dying. BUT, I want to to get in shape. Buff up my arms and have a lean torso. I look great otherwise.
I feel lazy since I've gained the weight. Sometimes I look in the mirror to cheer my self up but that's really not getting me anywhere.
Based on my stats, I need your advice. I want to do the most for myself to live a long and healthy lifestyle before my health really starts to decline. Here are my questions.
What vitamins should I be taking? I currently don't take any but i just purchased magnesium, vitamin b complex, vitamin c and fish oil. Can I take these vitamins with my HIV medications? Can I also take a multi vitamin for men? (which would you recommend?) Can or should I take a protein supplement? Or what other vitamins would you suggest?
What kind of diet is best for someone who is infected and taking these HIV meds?
Is it safe to lose weight?
What supplements can I take to help increase cd4 count aside from my meds? (if there are any)
Can I workout and push myself the way negative healthy people exercise and not worry that I might drop dead at the gym?
Is this a good combination of HIV meds or should I switch to something else if it's causing me to get fat?
I do thank you very much. There are so many questions I have but I think these are the most important for starters.
Response from Mr. Vergel
First of all, you need to deal with your alcohol and tobacco consumption. If those two factors are not eliminated, I doubt that anything will work.
Abusing alcohol is one of the fastest ways to gain weight and increase your cholesterol/triglycerides, and to affect your liver while it is trying to process HIV medications.
Your email gives me the impression that you need to see a physician that can treat you for anxiety so that you do not have the need to drink and smoke to feel better. The use of antidepressants, support groups, counseling, and exercise can be a great way to kick your bad habits before they become a big health issue.
Some answers to your questions:
Yes, you are on one of the best HIV regimens out there.
Yes, it is safe and healthy to lose weight to have a body mass index in the 22-25 range (to calculate your BMI : http://www.nhlbisupport.com/bmi/ )
Yes, you can exercise like anyone else without dropping dead at the gym. Read http://www.thebody.com/content/art53535.html
A diet right now should be low in sugars and animal fats, and rich in fruits, vegetables, nuts,low fat-low sugar yogurt, salmon/tuna/sardines, wild rice, sweet potatoes, oatmeal, etc. Avoid white rice, bread and pasta. But without stopping your alcohol, these will probably help little.
A multivitamin two times a day should be enough. Omega 3's and B vitamins are not a bad idea. But stop the magnesium by itself. Healthy adults who eat a varied diet do not generally need to take a magnesium supplement. Magnesium supplementation is usually indicated when a specific health problem or condition causes an excessive loss of magnesium or limits magnesium absorption. Extra magnesium may be required by people with conditions that cause excessive urinary loss of magnesium, chronic malabsorption, severe diarrhea, and chronic or severe vomiting.
I hope you get help soon to completely eliminate alcohol and smoking from your life so that you can live healthy with HIV. Call your local AIDS Service Organization for referrals to smoke cessation and other programs that may help you.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Dry Mouth After Masturbation Worried I Have HIV
- Penis Discharge After Rubbing Vagina Worried I Have HIV
- Rectal Bleeding After Lap Dance Worried I Have HIV
- Red Eyes After Sex With Stripper Condom Broke Worried I Have HIV
- Tingling In Feet After Receptive Anal Sex Without Condom Does It Mean I Have HIV
- Vomiting After Fingering Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.